Skip to main content

Factorization Tests and Algorithms Arising from Counting Modular Forms and Automorphic Representations

  • Miao Gu (a1) and Greg Martin (a2)

A theorem of Gekeler compares the number of non-isomorphic automorphic representations associated with the space of cusp forms of weight $k$ on $\unicode[STIX]{x0393}_{0}(N)$ to a simpler function of $k$ and $N$ , showing that the two are equal whenever $N$ is squarefree. We prove the converse of this theorem (with one small exception), thus providing a characterization of squarefree integers. We also establish a similar characterization of prime numbers in terms of the number of Hecke newforms of weight $k$ on $\unicode[STIX]{x0393}_{0}(N)$ .

It follows that a hypothetical fast algorithm for computing the number of such automorphic representations for even a single weight $k$ would yield a fast test for whether $N$ is squarefree. We also show how to obtain bounds on the possible square divisors of a number $N$ that has been found not to be squarefree via this test, and we show how to probabilistically obtain the complete factorization of the squarefull part of $N$ from the number of such automorphic representations for two different weights. If in addition we have the number of such Hecke newforms for even a single weight $k$ , then we show how to probabilistically factor $N$ entirely. All of these computations could be performed quickly in practice, given the number(s) of automorphic representations and modular forms as input.

Hide All

The second author’s work is partially supported by a National Sciences and Engineering Research Council of Canada Discovery Grant.

Hide All
[1] Agrawal, M., Kayal, N., and Saxena, N., PRIMES is in P . Ann. of Math. (2) 160(2004), no. 2, 781–793.
[2] Casandjian, C., Challamel, N., Lanos, C., and Hellesland, J., Reinforced concrete beams, columns and frames: mechanics and design. John Wiley & Sons, Hoboken, NJ, 2013, 267–276.
[3] Gekeler, E.-U., A remark on dimensions of spaces of modular forms . Arch. Math. (Basel) 65(1995), no. 6, 530–533.
[4]The LMFDB Collaboration, The L-functions and Modular Forms Database.
[5] Martin, G., Dimensions of the spaces of cusp forms and newforms on 𝛀0(N) and 𝛀1(N) . J. Number Theory 112(2005), no. 2, 298–331.
[6] Rosser, J. B. and Schoenfeld, L., Approximate formulas for some functions of prime numbers . Illinois J. Math. 6(1962), 64–94.
[7] Shoup, V., A computational introduction to number theory and algebra . Cambridge University Press, Cambridge, 2005.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Canadian Mathematical Bulletin
  • ISSN: 0008-4395
  • EISSN: 1496-4287
  • URL: /core/journals/canadian-mathematical-bulletin
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


MSC classification


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed